|Hodgkins treatment and red-blood cell problems
May 5, 2002
Dear Doctor D: My partner was diagnosed with Stage 2B Hodgkins in January. Has undergone 3.5 cycles of chemo (1 treatment out of 8 remains) to be followed by radiation. Tumor has shrunk to almost nothing, doc is pleased with that. But weird red-blood cell thing is happening. My partner is producing red cells and then destroying them. He's been taking Neupogen for the white cells, was going to start Procrit for the red but doc says it's not a problem of not producing, just they're being destroyed. His VL remains undetectable. What on earth can be causing this? Any experience with something like this? We're pretty scared, cause we were starting to see a light at the end of the tunnel and now...? Thanks. Brian
Response from Dr. Dezube
Dear Brian: I'm glad to hear that your partner is on the home-stretch in terms of his treatment for the Hodgkin's disease. From your query, it's a bit hard for me to know exactly what is going on with his blood cells. It is true that on occasion HIV patients and Hodgin's patients destroy their own red cells by a process called "hemolysis". On occasion the situation will get better by itself, sometimes patients are treated with steroids (prednisone), and sometimes with a procedure called plasmapheresis. Alot will depend on exactly what's happening, how much blood your partner is destroying, what's causing this all and so on. This sounds like an unfortunate detour in the road to your partner's cure. The condition he has is usually quite treatable. Keep up the hope. If you know more details, feel free to write back.
Thank You for replying to
squamous cell carcinoma- What does this all mean?
- How Effective Are Condoms Against Hiv?
- Can You Get Hiv Through Contact With A Bloody Cut?
- How Long Does It Take To Notice Hiv Symptoms After Contact?
- What's The Difference Between Vaginosis And Vaginitis?
- What Type Of Antibiotic Treats Chlamydia?
- What Effects Does Syphilis Have On Sterility And Infertility?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.